Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 38, NWS Lincoln, IL

May 23, 2004Coles County, Douglas County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 23, 2004, 7:52 PM CDT for Coles County, Douglas County, Illinois. It was in force for 53 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2004, 7:52 PM CDT (00:52 UTC)
Expired
May 23, 2004, 8:45 PM CDT
In force
53 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Coles County, IL, Douglas County, IL

The radar

The Lincoln radar (KILX), 106 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 8:20 PM CDTHAIL 1Charleston, ILCOLES COUNTY EOC REPORTED QUARTER SIZE HAIL IN CHARLESTON.
May 23, 8:20 PM CDTHAIL 1Charleston, ILCOLES COUNTY EOC REPORTED QUARTER SIZE HAIL IN CHARLESTON.
May 23, 8:20 PM CDTHAIL 1.75Charleston, ILCOLES COUNTY EOC REPORTED GOLF BALL SIZE HAIL AT ROUTE 130 ON NE SIDE OF CHARLESTON.
May 23, 8:20 PM CDTHAIL 1.75Charleston, ILCOLES COUNTY EOC REPORTED GOLF BALL SIZE HAIL AT ROUTE 130 ON NE SIDE OF CHARLESTON.
May 23, 8:20 PM CDTHAIL 1.75Charleston, ILCOLES COUNTY EOC REPORT OF GOLF BALL SIZE HAIL AT ROUTE 16 AND 1420 E.
May 23, 8:20 PM CDTHAIL 1.75Charleston, ILCOLES COUNTY EOC REPORT OF GOLF BALL SIZE HAIL AT ROUTE 16 AND 1420 E.
May 23, 8:22 PM CDTHAIL 1.753 N Charleston, ILFROM COLES EOC
May 23, 8:22 PM CDTHAIL 1.753 N Charleston, ILFROM COLES EOC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2833 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
2.9
Supercell composite
13.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

454 
WUUS53 KILX 240052
SVRILX
ILC029-041-240145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
752 PM CDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS
  COLES COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 845 PM CDT

* AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF COOKS MILL...OR ABOUT 4 MILES
  SOUTHEAST OF SULLIVAN...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUMBOLDT
  MATTOON
  ARCOLA
  CHARLESTON
  HINDSBORO
  RARDIN
  ASHMORE
  OAKLAND

OTHER LOCATIONS IN THIS WARNING INCLUDE...GARRETT...TUSCOLA...
CHESTERVILLE AND BOURBON.

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES AT ANY TIME.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3981 8845 3945 8847 3947 8803 3977 8798

$$

BARKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:10 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, May 23, 3:10 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT SUN MAY 23 2004

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH TUESDAY...
OUTFLOW BOUNDARY FROM THIS MORNINGS ACTIVITY CURRENTLY LIES ACROSS
THE SOUTHEASTERN COUNTIES. OVER THE WEST...AIRMASS RECOVERY IS WELL
UNDERWAY AS INDICATED BY SATELLITE AND OBJECTIVE ANALYSES. ALTHOUGH
MOST OF THE FIRST BATCH OF STORMS HAS EXITED INTO INDIANA...NEW
DEVELOPMENT IS TAKING PLACE ALONG THE COLD FRONT OVER CENTRAL AND
EASTERN MISSOURI. THE AIRMASS AHEAD OF THE FRONT IS VERY UNSTABLE...
WITH FAVORABLE SHEAR VALUES FOR TORNADIC SUPERCELLS. WILL GO
CATEGORICAL FOR THUNDERSTORMS UNTIL MIDNIGHT. THE STORMS SHOULD EXIT
MOST OF THE AREA DURING THE EVENING HOURS...HOWEVER SOME
PRECIPITATION MAY LINGER OVER THE EAST FOR A WHILE AFTER MIDNIGHT.

THE SURFACE BOUNDARY WILL BE TO THE SOUTH ON MONDAY...PROVIDING A
BRIEF BREAK IN THE CONVECTION. THIS FRONT WILL BE MOVING BACK OVER
ILLINOIS MONDAY NIGHT AND TUESDAY. ALL SHORT RANGE MODELS AGREE THAT
SUFFICIENT LIFT ALONG THE WARM FRONT WILL COMBINE WITH MOISTURE
RETURN TO PRODUCE A FAIRLY WIDESPREAD RAIN EVENT. WILL GO WITH
LIKELY POPS MONDAY NIGHT AND TUESDAY WITH THIS IN MIND. THE FRONT
WILL THEN PUSH TO THE SOUTH AGAIN TUESDAY NIGHT AND WEDNESDAY.

LONG TERM...WEDNESDAY THROUGH SUNDAY...
ONCE AGAIN...THE COLD FRONT WILL SLOW DOWN TO OUR SOUTH DURING
MIDWEEK. THE LONG RANGE GFS STILL SEEMS TO BRING OUT THE
SOUTHWESTERN CONUS UPPER LOW TOO FAST AND IT IS SLOWING THINGS DOWN
RUN-BY-RUN. WILL CONTINUE TO BRING IN CHANCE POPS TO THE SOUTHEAST
THURSDAY NIGHT...AND HOLD OFF EVERYWHERE ELSE UNTIL FRIDAY THROUGH
SATURDAY NIGHT.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

04
Hazardous weather outlook, May 23, 2:50 PM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
250 PM CDT SUN MAY 23 2004

ILZ027>029-031-036>038-040>051-053-241100-
CASS-CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MACON-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...
PEORIA AND SPRINGFIELD
250 PM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS...LOCATIONS
ALONG AND NORTH OF JACKSONVILLE TO SPRINGFIELD TO DANVILLE LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING. LOW PRESSURE IS EXPECTED TO TRACK ALONG THE
ILLINOIS WISCONSIN BORDER LATE THIS EVENING. THIS WILL SWING A COLD
FRONT THROUGH CENTRAL ILLINOIS LATE THIS AFTERNOON AND THIS EVENING.
AN UNSTABLE AIRMASS AHEAD OF THE FRONT WILL PRODUCE THUNDERSTORMS
INTO THE EVENING. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE
THE SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A MODERATE RISK TOMORROW EVENING AND NIGHT FOR SEVERE
THUNDERSTORMS ACROSS PORTIONS OF CENTRAL ILLINOIS. THE BEST CHANCE OF
SEVERE WEATHER WILL LIKELY BE ALONG AND WEST OF THE ILLINOIS RIVER.
LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE. SEVERE
THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY...BEFORE QUIETER
WEATHER MOVES INTO THE AREA DURING THE MIDDLE OF THE WEEK.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

ILZ052-054>057-061>063-066>068-071>073-241100-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA...LAWRENCEVILLE...
MATTOON...SHELBYVILLE AND TAYLORVILLE
250 PM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST
ILLINOIS...ALONG AND SOUTH OF A TAYLORVILLE TO PARIS LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING. LOW PRESSURE IS EXPECTED TO TRACK ALONG THE ILLINOIS
WISCONSIN BORDER THIS EVENING. THIS WILL DRAG A COLD FRONT THROUGH
CENTRAL AND SOUTHEAST ILLINOIS LATER THIS AFTERNOON AND THIS EVENING.

DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL BE THE SEVERE WEATHER
THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY EVENING
AND DURING THE NIGHT. THERE WILL ALSO BE A SLIGHT RISK FOR SEVERE
STORMS AGAIN ON TUESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREATS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

PLAHMER

In the hours before

Local storm report, May 23, 6:26 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
626 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             1 SW LOAMI              39.66N 89.86W
05/23/2004  1.00 INCH        SANGAMON           IL   EMERGENCY MNGR

&&

PLAHMER
Local storm report, May 23, 6:31 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
631 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             BLOOMINGTON             40.48N 88.97W
05/23/2004  1.00 INCH        MCLEAN             IL   EMERGENCY MNGR

&&
CORRECTION ON HAIL SIZE

PLAHMER
Local storm report, May 23, 6:48 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
648 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             WINCHESTER              39.63N 90.46W
05/23/2004  0.88 INCH        SCOTT              IL   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTED NICKEL SIZE HAIL.

0607 PM     HAIL             BLOOMINGTON             40.48N 88.97W
05/23/2004  1.75 INCH        MCLEAN             IL   EMERGENCY MNGR

0612 PM     HAIL             BLOOMINGTON             40.48N 88.97W
05/23/2004  1.00 INCH        MCLEAN             IL   EMERGENCY MNGR

0618 PM     HAIL             1 SW LOAMI              39.66N 89.86W
05/23/2004  1.00 INCH        SANGAMON           IL   EMERGENCY MNGR

0625 PM     HAIL             3 SW LOAMI              39.64N 89.89W
05/23/2004  1.00 INCH        SANGAMON           IL   CO-OP OBSERVER

0639 PM     HAIL             FRANKLIN                39.62N 90.05W
05/23/2004  1.75 INCH        MORGAN             IL   LAW ENFORCEMENT

            SHERIFF REPORT.

&&

PLAHMER
Local storm report, May 23, 6:51 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
651 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             WINCHESTER              39.63N 90.46W
05/23/2004  0.88 INCH        SCOTT              IL   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTED NICKEL SIZE HAIL.

0612 PM     HAIL             BLOOMINGTON             40.48N 88.97W
05/23/2004  1.00 INCH        MCLEAN             IL   EMERGENCY MNGR

0618 PM     HAIL             1 SW LOAMI              39.66N 89.86W
05/23/2004  1.00 INCH        SANGAMON           IL   EMERGENCY MNGR

0625 PM     HAIL             3 SW LOAMI              39.64N 89.89W
05/23/2004  1.00 INCH        SANGAMON           IL   CO-OP OBSERVER

0639 PM     HAIL             FRANKLIN                39.62N 90.05W
05/23/2004  1.75 INCH        MORGAN             IL   LAW ENFORCEMENT

            SHERIFF REPORT.

&&
CORRECTION TO REMOVE FIRST HAIL REPORT FROM BLOOMINGTON

PLAHMER
Local storm report, May 23, 7:22 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
722 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     TAYLORVILLE             39.52N 89.26W
05/23/2004  61 MPH           CHRISTIAN          IL   AWOS

&&

PLAHMER
Local storm report, May 23, 7:51 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
751 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TORNADO          AUBURN                  39.58N 89.75W
05/23/2004                   SANGAMON           IL   EMERGENCY MNGR

            BRIEF TOUCHDOWN AT EDGEWOOD GOLF COURSE ON EAST SIDE OF
            AUBURN. NO DAMAGE.

0749 PM     HAIL             SULLIVAN                39.60N 88.61W
05/23/2004  1.00 INCH        MOULTRIE           IL   LAW ENFORCEMENT

            SHERIFF REPORT.

&&

PLAHMER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:05 PM CDTSevere Thunderstorm WarningILXMacon55 min
May 23, 7:19 PM CDTTornado WarningILXShelby56 min
May 23, 7:28 PM CDTTornado WarningILXSangamon32 min
May 23, 7:30 PM CDTTornado WarningILXMoultrie60 min
May 23, 7:39 PM CDTSevere Thunderstorm WarningILXMcLean, Woodford66 min
May 23, 7:39 PM CDTTornado WarningILXChristian66 min
May 23, 7:46 PM CDTSevere Thunderstorm WarningILXTazewell59 min
May 23, 7:51 PM CDTTornado WarningILXMcLean, Tazewell54 min
May 23, 8:01 PM CDTTornado WarningILXColes44 min
May 23, 8:13 PM CDTSevere Thunderstorm WarningILXShelby62 min
May 23, 8:18 PM CDTSevere Thunderstorm WarningILXSangamon57 min
May 23, 8:23 PM CDTSevere Thunderstorm WarningILXEdgar52 min
May 23, 8:33 PM CDTSevere Thunderstorm WarningILXClark57 min
May 23, 8:45 PM CDTTornado WarningILXChristian60 min
May 23, 9:01 PM CDTSevere Thunderstorm WarningILXColes59 min
May 23, 9:10 PM CDTFlash Flood WarningILXChristian6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.